Usually, using more than the recommended dose builds up the user’s tolerance as with any other opiate rather rapidly, causing one to need to use more to get the same outcome. This usually requires the user to change to a more potent opioid which will, in turn, develop further tolerance.
Codeine Addiction Dependence:
Addiction is a significant risk with prolonged use (over 2-3 weeks) of narcotics. Even moderate doses of some drugs can result in a fatal overdose. When increasing doses of drugs, the person may first feel restless and sick and then progress to loss of consciousness and abnormal breathing and rapid heart rate. Other risks include withdrawal symptoms that may last for months or years.
Some of the following are good indicators of a Codeine overdose. Please seek medical attention immediately!
Bluish-colored fingernails and lips
Breathing – shallow, slow, labored or stops
Nausea and vomiting
Low blood pressure
Withdrawal symptoms include:
Irritability and pain
To minimize withdrawal symptoms, long-term users should gradually reduce their codeine medication under the supervision of a healthcare professional.